Display Settings:

Format

Send to:

Choose Destination
Eur J Intern Med. 2009 Nov;20(7):728-31. doi: 10.1016/j.ejim.2009.07.006. Epub 2009 Aug 20.

Iatrogenic intravenous medication errors reported to the GIZ-Nord Poisons Center Göttingen.

Author information

  • 1Poisons Information Center, Erfurt, Germany. michael_deters2002@yahoo.de

Abstract

BACKGROUND:

We analyzed the iatrogenic intravenous medication errors (IIME) reported to the GIZ-Nord Poisons Center Göttingen.

METHODS:

IIME over a ten year period were analyzed retrospectively and categorized into error types, age groups, drugs involved, and severity of IIME at registration and after known outcome.

RESULTS:

265 IIME were registered from 1997 to 2006. They rose from 12 in 1997 to 45 in 2006 corresponding to an increase from 0.058 to 0.148% of all calls of the respective year. Children were affected in (21.1%) and adults in 78.9% of all cases. The drug classes (ATC classification) involved most frequently were antipsychotics (7.9%) and antithrombotic agents (6.0%). The main types of IIME were dosing error (37.7%) and wrong route of administration (28.7%). The severity of IIME at registration was none (33.6%), minor (32.5%), moderate (13.6%), severe (13.6%), fatal (1.5%), and unratable (5.2%). In the 46 cases followed to a known outcome, 15 were asymptomatic and 27 were symptomatic with minor (11 cases), moderate (5 cases) and severe features (11 cases). Four cases of IIME were already fatal at registration and one severe case died in the further course. Dosing error of theophylline was often observed in severe outcomes.

CONCLUSION:

IIME increased from 1997 to 2006. Intravenous use of antipsychotics and theophylline should be restricted to a minimum.

PMID:
19818296
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk